A SHARP INEQUALITY FOR TRACE-FREE MATRICES WITH APPLICATIONS TO HYPERSURFACES

Jeffrey S. Case, Aaron J. Tyrrell

Research output: Contribution to journalArticlepeer-review

Abstract

We derive a sharp inequality relating the second and fourth elementary symmetric functions of the eigenvalues of a trace-free matrix and give two applications. First, we give a new proof of the classification of conformally flat hypersurfaces in spaceforms. Second, we construct a functional which characterizes rotational hypersurfaces and catenoids.

Original languageEnglish (US)
Pages (from-to)823-828
Number of pages6
JournalProceedings of the American Mathematical Society
Volume152
Issue number2
DOIs
StatePublished - Feb 1 2024

All Science Journal Classification (ASJC) codes

  • General Mathematics
  • Applied Mathematics

Cite this